West Virginia, 2002

Ice Storm in West Virginia, December 11, 2002

December 11, 2002 · NWS LWX · 8 events in 8 counties and zones

An area of low pressure that tracked across the region on the 11th produced between 1 and 2 inches of rainfall. Unfortunately while rain was falling during the morning hours, ground temperatures were below freezing across the Eastern Panhandle of West Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure that tracked across the region on the 11th produced between 1 and 2 inches of rainfall. Unfortunately while rain was falling during the morning hours, ground temperatures were below freezing across the Eastern Panhandle of West Virginia. This caused the rain to freeze on contact with the ground and several locations reported ice accumulations between 1/4 to ½ inch. Roads and sidewalks became treacherous and numerous trees and power lines were downed by the heavy ice accumulations. Nearly 8,500 customers in Berkeley and Jefferson counties lost power as a direct result of the storm. A few severe slip and fall injuries were reported during the ice storm in Berkeley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 10:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 10, 10:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1035 PM EST TUE DEC 10 2002

FIRST HINTS OF VIRGA STARTING TO SHOW UP ON THE KLWX 88D. WATCHING
MDL GUIDANCE FLOW IN RAPIDLY WHICH SUPPORTS CURRENT FCST. SVRL HRS
OF CLEARING AND RAPIDLY FALLING TEMPS HV OCCURRED THIS EVE ACROSS
ALL OF THE CWA. THIS HAS DROPPED TEMPS BACK INTO THE 20S IN MOST
LOCATIONS...WITH A FEW NRN MD LOCS BACK INTO THE TEENS. THIS IS A
COOLER START THAN WAS PREV THOUGHT.

WL HV TO TAKE A VRY CLOSE LOOK OVNGT AT LLVL TEMP FIELD IN AND
AROUND THE METRO. CURRENT TRENDS SHOWING THAT TEMPS MAY CLIMB ABV
FREEZING AN HOUR OR TWO LATER...AND PCPN MAY DEVELOP AN HOUR OR SO
EARLIER THAN PREV THOUGHT. DIV FN FIELDS SHOWING GOOD CONV OVR
SW VA THIS EVE SPREADING TO THE NE OVNGT AND THROUGH TMRW MORN.
BASED ON LYRD DIFF VORT ADV AND ISENTROPIC LIFT...PCPN ONSET
LOOKS...AROUND 08Z AROUND KCHO IN THE DC METRO AROUND 10Z...AND IN
BALTIMORE SHORTLY THEREAFTER.

ONE FACTOR THAT WL KEEP SIG ICING POT AT BAY WL BE THE FACT THAT THE
WARM NOSE AROUND H8 FCST TO REACH UP TO AROUND +8-9C. THE TIMING OF
THIS WOULD BE DURING THE MORN HRS...WHEN HVIEST PCPN IS EXPECTED.
ANY HVY PCPN WOULD TRANSPORT WARMER AIR TO THE SFC BUMPING TEMPS UP
ABV FREEZING...AS THE SFC SUB FREEZING LYR IS VRY SHALLOW. THIS IS
WELL SUPPORTED BY 00Z ETA PROFILES JUST COMING IN NOW. 00Z FCST
SNDGS SHOWING GOOD CONSISTENCY WITH 18Z RUN.

POT SIG ICING EVENT ESP ACROSS THE NRN SHEN VLY AND NORTH CENTRAL
MD. STG UPR DIV DEVELOPS BY MORNING...ESP ACROSS WRN ZNS. STGEST UPR
LVL PV ADVECTION ALSO TRACKS OVR THE SHEN VLY AND OFF TO THE NE...SO
WOULD XPCT ENHANCED PCPN RATES. STGST FORCING REMAINS OVR THE SHEN
VLY AND NC MD FOR THE LONGEST TIME...WHICH IS WHERE WE WOULD XPCT
THE GREATEST PCPN TO OCCUR. CLD AIR WL BE TOUGHER TO GIVE WAY IN THE
VLY LOCS.

ALL IN ALL STATUS QUO LOOKS GOOD FOR THE TIME BEING. WL BE ABLE TO
TAKE A CLOSER LOOK AT THINGS ON THE MIDNIGHT SHIFT WHEN THE GFS
ARRIVES.

LWX (IAD) WL BE DOING A SPECIAL 06Z RAOB WITH FZRA THREAT.

MANNING

.LWX...
DC...WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY DCZ001.
MD...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY
MDZ002>005...MDZ009>010.
WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY MDZ006>007...
MDZ011...MDZ013>014...MDZ016.
VA...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY VAZ021...
VAZ025>031...VAZ036>042...VAZ051>052.
WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY VAZ050...
VAZ053>057.
WV...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY WVZ048>055.
Hazardous weather outlook, Dec 10, 11:45 AM EST, 12 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1145 AM EST TUE DEC 10 2002

.DAY ONE...
FREEZING RAIN WILL MOVE INTO THE CENTRAL SHENANDOAH VALLEY AND THE
VIRGINIA FOOTHILLS DURING THE PRE-DAWN HOURS WEDNESDAY. SPOTS
SUCH AS STAUNTON AND CHARLOTTESVILLE COULD EXPERIENCE ICY CONDITIONS
BEFORE DAWN. A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT INTO
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY DAWN WEDNESDAY.

.DAYS TWO THROUGH SEVEN...
FREEZING RAIN WILL MOVE NORTH INTO THE NORTHERN SHENANDOAH
VALLEY...NORTHERN VIRGINIA...EASTERN WEST VIRGINIA AND NORTHERN AND
WESTERN MARYLAND AROUND DAWN WEDNESDAY. 1/4 TO 1/2 INCH OF ICE
ACCUMULATION IS POSSIBLE ALONG AND WEST OF A LINE FROM CARROLL
COUNTY MARYLAND TO CHARLOTTESVILLE. A WINTER STORM WATCH IS IN
EFFECT WEDNESDAY IN THIS AREA. A BRIEF PERIOD OF FREEZING RAIN IS
POSSIBLE EAST OF THIS LINE...BUT IS EXPECTED TO CHANGE TO RAIN BY
MID MORNING.

PRECIPITATION WILL COME TO AN END WEDNESDAY NIGHT FROM SOUTHWEST TO
NORTHEAST. THE NEXT WEATHER SYSTEM WILL MOVE THROUGH THE REGION
FRIDAY AND SATURDAY. HOWEVER...TEMPERATURES ARE EXPECTED TO BE WARM
ENOUGH FOR ALL RAIN WITH THE STORM.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Pendleton

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Pendleton forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Grant

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Grant forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Hardy

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Hardy forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Ice Storm, Mineral

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Mineral forecast zone
Reported by
TRAINED SPOTTER

Ice Storm, Hampshire

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Ice Storm, Morgan

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Ice Storm, Berkeley

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Berkeley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
December 11, 12:00 AM EST to 12:00 PM EST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325895, 5325896, 5325897, 5325898, 5325899, 5325900, 5325901, 5325902.